Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 177, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2016, 4:29 PM CDT for Borden County, Howard County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 4:29 PM CDT (21:29 UTC)
- Expired
- Jul 5, 2016, 5:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Borden County, TX, Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
578
WUUS54 KMAF 052129
SVRMAF
TXC033-227-052215-
/O.NEW.KMAF.SV.W.0177.160705T2129Z-160705T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BORDEN COUNTY IN WESTERN TEXAS...
NORTHEASTERN HOWARD COUNTY IN WESTERN TEXAS...
* UNTIL 515 PM CDT
* AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUTHER...OR 17
MILES NORTH OF BIG SPRING...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BIG SPRING...VEALMOOR...FAIRVIEW AND LUTHER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3250 10161 3260 10144 3240 10119 3227 10148
TIME...MOT...LOC 2128Z 327DEG 10KT 3249 10149
HAIL...1.00IN
WIND...60MPH
$$
821 follow-up statement
394
WWUS54 KMAF 052154
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT TUE JUL 5 2016
TXC033-052203-
/O.CAN.KMAF.SV.W.0177.000000T0000Z-160705T2215Z/
BORDEN TX-
454 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BORDEN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE, THE WARNING HAS BEEN CANCELLED.
LAT...LON 3250 10161 3252 10154 3252 10135 3240 10119
3227 10148
TIME...MOT...LOC 2153Z 327DEG 10KT 3243 10144
$$
TXC227-052215-
/O.CON.KMAF.SV.W.0177.000000T0000Z-160705T2215Z/
HOWARD TX-
454 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN HOWARD COUNTY...
AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LUTHER...OR 12
MILES NORTH OF BIG SPRING...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BIG SPRING...FAIRVIEW AND LUTHER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3250 10161 3252 10154 3252 10135 3240 10119
3227 10148
TIME...MOT...LOC 2153Z 327DEG 10KT 3243 10144
HAIL...1.00IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:38 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 5, 2:38 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 PM CDT TUE JUL 5 2016
.DISCUSSION...
More record heat is on the way the next couple of days before we see
temperatures cool somewhat this weekend. Barring a thunderstorm or
outflow boundary at Midland Intl we will break yet another record
warm low and high temperature today. The current low so far today
has been 81 degrees which smashes the old record of 76 degrees set
in 1953. The record high temperature for today is 104 set in 1971
and as of 2PM CDT, Midland Intl is 104 degrees and still
climbing. The upper ridge, while not all that strong as far as
heights go, is forecast to stick around through the rest of the
week. A mid level thermal ridge stretching from the central Plains
south to northern Mexico will also remain in place. This will keep
temperatures well above normal, if not near record highs through
at least Thursday and possibly beyond. There are a few subtle
differences in the models that show temperatures may not quite
reach Heat Advisory criteria beyond today over some locations.
For this reason will extend the current advisory through Wednesday
evening for areas we feel most confident in reaching the criteria.
The mid shift may decide to extend it in area and time.
We saw isolated storms develop across a large part of the area
yesterday as the intense heating combined with mid level moisture.
Expect similar conditions this afternoon through much of the weekend
with this moisture aloft only increasing. Most of the models don't
have a good handle on this and keep QPF confined to the mountains.
Another complicated issue is any outflow boundaries left over from
previous convection. A diffuse outflow boundary lies across the
northern Permian Basin left from an MCS that moved across the
Southern High Plains this morning. This, along with any other
boundaries will combine with the intense heating to produce at
least isolated storms across the area. Temperature/dewpoint
depressions are around 50 degrees this afternoon creating a very
dry sub-cloud layer. Any storm will have the potential to produce
strong, gusty winds in this type of atmosphere. This pattern will
likely last into the weekend before we see slightly cooler
temperatures and an increase in appreciable moisture next week.
Models show the ridge breaking down and possibly splitting early next
week. This may allow for an increase in convection and
temperatures to cool back toward normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 102 76 101 / 20 20 10 10
Carlsbad 74 107 74 104 / 10 10 10 10
Dryden 77 104 76 103 / 10 10 10 20
Fort Stockton 77 106 76 103 / 10 20 10 20
Guadalupe Pass 73 98 72 95 / 10 10 10 10
Hobbs 73 104 71 102 / 20 20 10 10
Marfa 68 98 68 95 / 10 20 20 20
Midland Intl Airport 81 106 80 106 / 20 10 10 10
Odessa 81 105 80 105 / 20 10 10 10
Wink 76 107 76 107 / 20 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 8 PM MDT Wednesday for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ Wednesday for Andrews-
Big Bend Area-Crane-Davis/Apache Mountains Area-Dawson-
Ector-Gaines-Guadalupe Mountains-Loving-Marfa Plateau-
Martin-Midland-Pecos-Presidio Valley-Reeves County and
Upper Trans Pecos-Upton-Van Horn and Highway 54 Corridor-
Ward-Winkler.
Heat Advisory until 7 PM CDT this evening for Borden-Glasscock-
Howard-Mitchell-Reagan-Scurry-Terrell.
&&
10/29Hazardous weather outlook, Jul 5, 2:24 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT TUE JUL 5 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 224 PM CDT TUE JUL 5 2016 /124 PM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE REGION. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. LIGHTNING AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT TEMPERATURES WILL AGAIN BE PRESENT WEDNESDAY THROUGH FRIDAY. A HEAT ADVISORY COULD BE ISSUED FOR ANY ONE OF THESE DAYS. ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH FRIDAY. LIGHTNING AND STRONG GUSTY WINDS WILL AGAIN BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 5, 2:42 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT TUE JUL 5 2016 TXZ047-052030- BORDEN TX- 242 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BORDEN COUNTY UNTIL 330 PM CDT... AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAIL...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GAIL. LAT...LON 3257 10168 3284 10168 3287 10126 3254 10127 TIME...MOT...LOC 1942Z 278DEG 9KT 3274 10155 82
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:18 PM CDT | Special Weather Statement | MAF | Ector | 27 min |
| Jul 5, 2:42 PM CDT | Special Weather Statement | MAF | Borden | 48 min |
| Jul 5, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 37 min |
| Jul 5, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 31 min |
| Jul 5, 5:15 PM CDT | Special Weather Statement | MAF | Howard | 45 min |
| Jul 5, 5:43 PM CDT | Special Weather Statement | MAF | Howard | 47 min |
| Jul 5, 6:12 PM CDT | Special Weather Statement | MAF | Ector | 48 min |
| Jul 5, 6:19 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| Jul 5, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 24 min |
| Jul 5, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Martin, Midland | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.